Remote Access Proceedings of the American Mathematical Society
Green Open Access

Proceedings of the American Mathematical Society

ISSN 1088-6826(online) ISSN 0002-9939(print)



Fenchel duality, Fitzpatrick functions and the Kirszbraun-Valentine extension theorem

Authors: Simeon Reich and Stephen Simons
Journal: Proc. Amer. Math. Soc. 133 (2005), 2657-2660
MSC (2000): Primary 46C05, 47H09; Secondary 46N10
Published electronically: March 22, 2005
MathSciNet review: 2146211
Full-text PDF

Abstract | References | Similar Articles | Additional Information

Abstract: We present a new proof of the classical Kirszbraun-Valentine extension theorem. Our proof is based on the Fenchel duality theorem from convex analysis and an analog for nonexpansive mappings of the Fitzpatrick function from monotone operator theory.

References [Enhancements On Off] (What's this?)

  • 1. Y. Benyamini and J. Lindenstrauss, Geometric nonlinear functional analysis, Amer. Math. Soc. Coll. Pubs. 48, Providence, RI, 2000. MR 1727673 (2001b:46001)
  • 2. H. Brezis and A. Haraux, Image d'une somme d'opérateurs monotones at applications, Israel J. Math. 23 (1976), 165-186. MR 0399965 (53:3803)
  • 3. H. Federer, Geometric measure theory, Springer-Verlag, New York, 1969. MR 0257325 (41:1976)
  • 4. S. P. Fitzpatrick, Representing monotone operators by convex functions, Workshop/ Miniconference on Functional Analysis and Optimization, Proc. Centre Math. Anal. Austral. Nat. Univ., vol. 20, Austral. Nat. Univ., Canberra, 1988, pp. 59-65. MR 1009594 (90i:47054)
  • 5. M. D. Kirszbraun, Über die zusammenziehende und Lipschitzsche Transformationen, Fund. Math. 22 (1934), 77-108.
  • 6. E. J. Mickle, On the extension of a transformation, Bull. Amer. Math. Soc. 55 (1949), 160-164. MR 0029974 (10:691b)
  • 7. S. Reich, Extension problems for accretive sets in Banach spaces, J. Functional Analysis 26 (1977), 378-395. MR 0477893 (57:17393)
  • 8. S. Reich, The range of sums of accretive and monotone operators, J. Math. Anal. Appl. 68 (1979), 310-317. MR 0531440 (80g:47060)
  • 9. R. T. Rockafellar, Extension of Fenchel's duality theorem for convex functions, Duke Math. J. 33 (1966), 81-89. MR 0187062 (32:4517)
  • 10. I. J. Schoenberg, On a theorem of Kirzbraun and Valentine, Amer. Math. Monthly 60 (1953), 620-622. MR 0058232 (15,341c)
  • 11. S. Simons and C. Zalinescu, Fenchel duality, Fitzpatrick functions and maximal monotonicity, J. Nonlinear Convex Anal., in press.
  • 12. F. A. Valentine, A Lipschitz condition preserving extension for a vector function, Amer. J. Math. 67 (1945), 83-93. MR 0011702 (6:203e)
  • 13. J. H. Wells and L. R. Williams,, Embeddings and extensions in analysis, Springer-Verlag, New York-Heidelberg, 1975. MR 0461107 (57:1092)

Similar Articles

Retrieve articles in Proceedings of the American Mathematical Society with MSC (2000): 46C05, 47H09, 46N10

Retrieve articles in all journals with MSC (2000): 46C05, 47H09, 46N10

Additional Information

Simeon Reich
Affiliation: Department of Mathematics, The Technion - Israel Institute of Technology, 32000 Haifa, Israel

Stephen Simons
Affiliation: Department of Mathematics, University of California, Santa Barbara, California 93106-3080

Received by editor(s): April 21, 2004
Published electronically: March 22, 2005
Communicated by: Jonathan M. Borwein
Article copyright: © Copyright 2005 American Mathematical Society
The copyright for this article reverts to public domain 28 years after publication.

American Mathematical Society